Hail, Fremont
- When
- May 6, 12:42 PM MST
- Where
- Fremont County, 3.17 mi S of (Riw)riverton Rgnl A
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.024, -108.446
Penny sized hail fell at a residence near the Riverton Country Club.
Easterly low-level wind flow brought moisture into Fremont and Natrona counties following passage of a weak cold front. Southwest flow aloft helped to move thunderstorms off the higher terrain of the Wind River Range and into the moisture laden air in the Wind River Basin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Easterly low-level wind flow brought moisture into Fremont and Natrona counties following passage of a weak cold front. Southwest flow aloft helped to move thunderstorms off the higher terrain of the Wind River Range and into the moisture laden air in the Wind River Basin. Favorable wind shear profiles led to the development of a few tornadoes and large hail from mid afternoon to early evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 6, 10:20 AM MST, 2 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 1120 AM MDT TUE MAY 6 2014 .SHORT TERM...TUESDAY THROUGH THURSDAY NIGHT SOME PRECIPITATION IS ONGOING RIGHT NOW WITH SOME SHOWERS MAINLY OVER THE ABSAROKAS IN RESPONSE TO SOME UPPER LEVEL DIVERGENCE WITH THE RIGHT REAR QUAD OF THE JET MOVING BY. THINGS ARE STILL FAIRLY WARM WITH FREEZING LEVELS GENERALLY AROUND 8000 FEET. ACTIVE WEATHER WILL CONTINUE TODAY AS A COLDER AIR OOZES INTO THE AREA AND A TROUGH POTENTIAL CLOSES OFF JUST TO THE EAST OF THE ABSAROKAS. THIS WOULD BRING STEADY PRECIPITATION TO THE ABSAROKAS. THE MODELS HAVE SOME DIFFERENCES IN THE PLACEMENT OF THE HEAVIER PRECIPITATION THOUGH. FOR NOW...CONTINUITY LOOKED REASONABLE WITH REGARDS TO QPF IN THE NORTHWEST SO WE LEFT CONTINUITY ALONE. AS FOR PRECIPITATION TYPE...MODELS STILL HAVE SOME SLIGHT DIFFERENCES WITH THE NAM STILL COLDER THAN THE GFS. NEVERTHELESS...ALL MODELS INDICATE THE VALLEYS AND BASINS WILL BE WARM ENOUGH FOR RAIN WITH THE SNOW LEVELS GENERALLY RUNNING AROUND 8000 FEET. WE WERE ORIGINALLY CONSIDERING ADVISORIES WITH A WELL ORGANIZED BAND OF PRECIPITATION. HOWEVER...WITH THE MODELS NOW SHOWING MORE SPLITTING AND LIGHTER QPF WE WILL CONTINUE THE SPECIAL WEATHER STATEMENT INSTEAD. MEANWHILE...EAST OF THE DIVIDE IT WILL BE A COOLER DAY BUT STILL FAIRLY CLOSE TO NORMAL. WITH THE FRONT DROPPING SOUTH AND SOME CAPE WE HAVE INCLUDED A CHANCE OF THUNDERSTORMS FOR EVERYONE THIS AFTERNOON AND EVENING BEFORE THE FRONT PUSHES THROUGH. WITH LOW WET BULB ZERO TEMPERATURES WHERE COULD BE SOME SMALL HAIL WITH ANY THUNDERSTORM. THE COLDER AIR WILL DROP IN TONIGHT AND AS A RESULT SNOW LEVELS WILL BEGIN TO DROP. THE MODELS HAVE COME INTO SOMEWHAT BETTER AGREEMENT AT THIS TIME. BY 12Z WEDNESDAY 700 MILLIBAR TEMPERATURES FALL TO AROUND MINUS 5 TO MINUS 6 NEAR CODY WHICH TRANSLATES TO AROUND 5500 TO 6000 FEET SO IT WILL BE CLOSE THERE. PRECIPITATION IN THE MOUNTAINS SHOULD BE ALL SNOW BY THIS TIME. MEANWHILE...FURTHER EAST THE COLDER AIR WILL BE SLOWER TO MOVE IN SO MAINLY RAIN IS EXPECTED THROUGH THE NIGHT. WEDNESDAY LOOKS LIKE A CLOUDY AND CHILLY DAY ACROSS MOST OF THE AREA WITH SNOW LEVELS DROPPING TO AROUND 5500 TO 6000 FEET FOR EVERYONE WITH 700 MILLIBAR TEMPERATURES FROM MINUS 5 TO MINUS 6. THIS SHOULD KEEP THE VALLEYS AND BASINS MAINLY RAIN WITH ANY SNOW THAT DOES FALL LIKELY NOT ACCUMULATING ON ROADS DUE TO WARMER GROUND TEMPERATURES AND THE STRONG SUN ANGLE. THE ONE AREA FOR CONCERN STILL LOOKS TO BE WEDNESDAY NIGHT AS LEE CYCLOGENESIS OCCURS EAST OF THE ROCKIES AND FLOW TURNS MORE TO THE EAST AND NORTHEAST THAT COULD BRING SOME UPSLOPE. THIS STILL LOOKS TO BE THE NIGHT SNOW LEVELS WOULD FALL TO THE VALLEY FLOORS. HOWEVER...MOST OF BEST MOISTURE BY THIS TIME LOOKS TO BE EAST OF THE COUNTY WARNING AREA. IT WILL BE CLOSE BUT FOR NOW WE KEPT AMOUNTS ON THE LIGHT SIDE. BY THURSDAY MOST OF THE STEADY PRECIPITATION SHOULD BE EAST OF THE AREA. HOWEVER...WITH TROUGHINESS HANGING AROUND THE AREA LONG WITH OUR OLD FRIEND UNSTABLE NORTHWESTERLY FLOW THERE WILL STILL BE SHOWERS AROUND THE AREA BEFORE IT ENDS LATE IN THE DAY. HOWEVER...ANOTHER SYSTEM ON ITS HEELS MAY MOVE INTO THE WEST FOR LATE THURSDAY NIGHT. .LONG TERM...FRIDAY THROUGH TUESDAY UPPER RIDGE IN THE EASTERN PACIFIC IS EXPECTED TO PROGRESS ONLY SLIGHTLY BTWN 130-125W THROUGH THIS PERIOD WHILE UPPER LOW CONTINUES TO WOBBLE ACROSS NORTHERN ALBERTA/SASKATCHEWAN. THIS SETUP WILL CONTINUE TO GUIDE THE STORM TRACK FROM THE GULF OF ALASKA ACROSS THE NORTHERN/CENTRAL ROCKIES. SHORTWAVE NEAR 40N/160W EARLY THIS MORNING WILL MAKE LANDFALL ALONG THE NW COAST LATE THURSDAY AND SE ACROSS WYOMING LATE FRIDAY AFTN/FRI EVE. THIS SYSTEM WILL BRING INCREASING MTN SNOW AND VALLEY RAIN...SNOW LEVELS EXPECTED BTWN 7K-8KFT...FRIDAY MORNING WITH SCATTERED SHOWERS AND ISOLATED TS SPREADING EAST OF THE DIVIDE...PRIMARILY ACROSS NORTHERN WY FRI AFTN AND EVE WITH WHILE THE SOUTH SEES LESS SHOWERS AND MORE WIND. MEDIUM-RANGE MODELS DIVERGE IN SOLUTIONS SUBSTANTIALLY OVER THE WEEKEND WITH GFS EXPANDING EASTERN PACIFIC RIDGE INTO THE WESTERN U.S. RESULTING IN A MUCH FURTHER NORTH STORM TRACK. ECMWF AND GEM KEEP RIDGE OFF THE WEST COAST...WITH GULF OF AK UPPER LOW SLIDING DOWN THE FRONT SIDE OF THE RIDGE INTO THE GREAT BASIN ON SUNDAY. THIS LATTER SOLUTION HAS BEEN THE MOST CONSISTENT WITH GFS LIKELY TOO PROGRESSIVE WITH LONGWAVE PATTERN. GOING MAINLY WITH ECMWF...ON SATURDAY FLAT RIDGING MAKES A BRIEF APPEARANCE OVER THE NORTHERN ROCKIES BTWN EXITING SHORTWAVE OVER THE NORTHERN PLAINS AND UPPER LOW MAKING LANDFALL ALONG THE NW COAST. WINDY CONDITIONS WILL CONTINUE ACROSS SOUTHERN WYOMING WITH SCT VALLEY AND NMRS MTN SHOWERS ACROSS MAINLY THE NORTHERN THIRD OF THE AREA. UPPER LOW WILL DIG ACROSS THE GREAT BASIN/CENTRAL ROCKIES SUNDAY AND MONDAY WITH UPSLOPE NE FLOW DEVELOPING EAST OF THE DIVIDE ON SUNDAY ALONG WITH HIGHER CHANCES OF RAIN AND SNOW. FORECAST KEEPS HIGH TEMPS A FEW DEGREES WARMER THAN ECMWF GUIDANCE RIGHT NOW WITH LOW/MEDIUM CONFIDENCE IN TIMING AND VERTICAL THERMAL PROFILE...SNOW LEVELS NEAR 7KFT. UPPER LOW IS FORECAST TO PUSH OUT INTO THE CENTRAL HIGH PLAINS ON MONDAY SHIFTING THE BEST CHANCES OF RAIN AND SNOW ACROSS EAST CENTRAL WYOMING. A COOL AND UNSETTLED NW FLOW IS EXPECTED TO FOLLOW ON TUESDAY WITH ISOLD/SCT RAIN AND SNOW SHOWERS AND BELOW NORMAL TEMPS. && .AVIATION.../18Z ISSUANCE/ EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES OVER THE NORTH...MVFR/IFR CONDITIONS THE REST OF TODAY AS CLOUDS LOWER AND AREAS OF RAIN SHOWERS BEGIN BEHIND A FRONT. THESE CONDITIONS WILL PREVAIL BY 00Z WED AND CONTINUE THROUGH 18Z WED. FOR THE CENTRAL AREAS VFR CONDITIONS WILL OCCUR THROUGH 02Z. ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AFTER THIS AFTERNOON THROUGH 03Z. AFTER 03Z CLOUDS WILL LOWER WITH AREAS OF RAIN DEVELOPING. EXPECT MVFR TO IFR CONDITIONS IN THE CENTRAL REGION LASTING THROUGH 18Z WED. PLEASE CHECK INDIVIDUAL TERMINAL FORECASTS FOR MORE DETAILS. WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES VFR CONDITIONS WILL PREVAIL THIS AFTERNOON AT THE TERMINAL SITES. SHOWERS AND ISOLATED STORMS WILL OCCUR IN THE WEST WITH RAIN AND SNOW IN THE WESTERN MOUNTAINS ALONG WITH MVFR/IFR CONDITIONS NEAR THE MOUNTAINS. TONIGHT KJAC WILL SEE MVFR CONDITIONS IN CIGS...WHILE THE REST OF THE TERMINALS WILL REMAIN VFR UNTIL AT LEAST 08Z WHEN MVFR CIGS CAN BE EXPECTED AT BOTH KBPI AND KPNA. PLEASE SEE INDIVIDUAL TERMINAL FORECASTS FOR MORE DETAILS. && .FIRE WEATHER... A STORM WILL MOVE ACROSS MUCH OF THE AREA WITH MOST AREAS NORTH OF THE WIND RIVER RANGE AND SEEING COOLER TEMPERATURES AND SHOWERS AROUND FROM TODAY INTO WEDNESDAY. SEVERAL INCHES OF SNOW IS EXPECTED IN THE MOUNTAINS ABOVE AROUND 7500 FEET. EXPECT ONE MORE DRY DAY ACROSS MUCH OF SOUTHERN WYOMING WITH GUSTY WINDS CONTINUING BEFORE SHOWERS SPREAD HERE AS WELL FOR WEDNESDAY. THE CHANCE OF RAIN AND SNOW SHOWERS WILL HANG AROUND INTO THURSDAY ALONG WITH WELL BELOW TEMPERATURES AND HIGHER RELATIVE HUMIDITY. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HATTINGS LONG TERM...AEM AVIATION...JB FIRE WEATHER...HATTINGS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MDT TUE MAY 6 2014 WYZ001>020-022>030-071100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MDT TUE MAY 6 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE AREA TUESDAY AFTERNOON AND EARLY EVENING. HIGH ELEVATION MOUNTAIN SNOWFALL IS POSSIBLE. RAIN COULD MIX WITH OR CHANGE TO SNOW IN THE CODY FOOTHILLS TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WEDNESDAY...SIGNIFICANT MOUNTAIN SNOWFALL POSSIBLE... MAINLY OVER THE NORTHWEST AND NORTH. SNOW MAY MIX WITH OR CHANGE TO SNOW IN THE LANDER FOOTHILLS AND WIND RIVER BASIN LATER TUESDAY NIGHT AND WEDNESDAY. SUNDAY AND MONDAY...SIGNIFICANT SNOWFALL POSSIBLE IN THE CENTRAL MOUNTAINS...PRIMARILY ON NORTH AND EAST FACING SLOPES. A RAIN AND SNOW MIX POSSIBLE IN THE CENTRAL BASINS...WITH A FEW INCHES OF SNOW POSSIBLE ABOVE 5000 FEET SUNDAY NIGHT AND MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS OR ANY HAIL. THANK YOU. TEAM RIVERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 1229 PM MDT TUE MAY 6 2014 WYZ001-012-062100- TETON AND GROS VENTRE MOUNTAINS-YELLOWSTONE NATIONAL PARK- 1229 PM MDT TUE MAY 6 2014 SHOWERS AND EMBEDDED ISOLATED THUNDERSTORMS ARE DEVELOPING THIS AFTERNOON ACROSS EASTERN IDAHO AND WILL MOVE INTO PORTIONS OF WESTERN WYOMING THROUGH 3 PM. EXPECT BRIEF PERIODS OF HEAVY RAIN WITH THE HEAVIER CELLS...GUSTY WINDS AND POSSIBLE VERY SMALL HAIL WITH OCCASIONAL LIGHTNING. JB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 1244 PM MDT TUE MAY 6 2014 WYZ014-062100- WIND RIVER MOUNTAINS WEST- 1244 PM MDT TUE MAY 6 2014 SHOWERS AND EMBEDDED ISOLATED THUNDERSTORMS ARE DEVELOPING THIS AFTERNOON MOVING INTO PORTIONS OF THE WIND RIVER MOUNTAINS AND FOOTHILLS THROUGH 3 PM. EXPECT BRIEF PERIODS OF HEAVY RAIN WITH THE HEAVIER CELLS...GUSTY WINDS AND POSSIBLE VERY SMALL HAIL WITH OCCASIONAL LIGHTNING. JB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 107 PM MDT TUE MAY 6 2014 WYZ023>028-062100- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-STAR VALLEY-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS- 107 PM MDT TUE MAY 6 2014 SHOWERS AND ISOLATED EMBEDDED THUNDERSTORMS ARE DEVELOPING OVER PORTIONS OF EASTERN IDAHO AND NORTHEASTERN UTAH THIS AFTERNOON... MOVING INTO PORTIONS OF LINCOLN AND SUBLETTE COUNTIES. THROUGH 3 PM. EXPECT BRIEF PERIODS OF HEAVY RAIN WITH THE HEAVIER CELLS... STRONG GUSTY WINDS AND SMALL HAIL WITH OCCASIONAL LIGHTNING. TL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 113 PM MDT TUE MAY 6 2014 WYZ016>018-062100- LANDER FOOTHILLS-UPPER WIND RIVER BASIN-WIND RIVER BASIN- 113 PM MDT TUE MAY 6 2014 SHOWERS AND ISOLATED EMBEDDED THUNDERSTORMS ARE DEVELOPING OVER PORTIONS OF WIND RIVER BASIN AND FOOTHILLS THIS AFTERNOON... MOVING TO THE NORTH NORTHEAST AT AROUND 25 MPH. THROUGH 3 PM... EXPECT BRIEF PERIODS OF HEAVY RAIN WITH THE HEAVIER CELLS... STRONG GUSTY WINDS AND SMALL HAIL WITH OCCASIONAL LIGHTNING. JB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
126 PM MDT TUE MAY 6 2014
WYZ012-013-024-062015-
JACKSON HOLE WY-SALT RIVER AND WYOMING RANGES WY-TETON AND GROS
VENTRE MOUNTAINS WY-
126 PM MDT TUE MAY 6 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TETON COUNTY IN
NORTHWEST WYOMING...AND EXTREME NORTHWESTERN LINCOLN COUNTY IN WEST
CENTRAL WYOMING UNTIL 215 PM MDT...
AT 118 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF U.S. HWY 26/89 MILE MARKER
120...OR 11 MILES NORTH OF ALPINE...MOVING NORTHEAST AT 25 MPH.
HAIL UP TO PEA-SIZE IN DIAMETER AND THUNDERSTORM OUTFLOW WIND GUSTS
OF 55 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
RAFTER J RANCH...U.S. HWY 26/89 MILE MARKER 150...HORSETHIEF CANYON
BURN SCAR AND STATE HWY 22 MILE MARKER 10 AROUND 145 PM MDT.
WILSON AROUND 150 PM MDT.
TETON COUNTY FAIRGROUNDS AND JACKSON AROUND 155 PM MDT.
U.S. HWY 26/89 MILE MARKER 160 AND TETON VILLAGE AROUND 205 PM MDT.
GROS VENTRE JCT AND PHELPS LAKE AROUND 210 PM MDT.
KELLY AND MOOSE AROUND 215 PM MDT.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4340 11105 4377 11082 4354 11048 4317 11082
4332 11106 4339 11106
TIME...MOT...LOC 1926Z 216DEG 21KT 4336 11092
LAVOIEThe Riverton/Lander radar (KRIW), 5 km away, was scanning. The volume nearest the first event began at 19:43 UTC.
4 hail, 2 tornado. Local standard time, as filed.
Penny sized hail fell at a residence near the Riverton Country Club.
A trained spotter sighted a weak tornado north of Missouri Valley Road. The tornado remained over open country and caused no damage.
A tornado was observed near Sand Mesa Road in northern Fremont County. Several power poles were toppled as the tornado traveled northeast toward a rural ranch before dissipating.
One inch diameter hail was reported at a ranch along Sand Mesa Road.
Hail to the size of pennies was observed at Boysen State Park.
A trained spotter estimated half dollar sized hail in Midwest. In addition, hail the size of nickels fell in Edgerton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2014Every state in 2014This day in weather historyThe tornado archive for Wyoming, 2014Warnings in Wyoming, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521425, 506456, 509167, 509302, 506457, 506462.